Alert archive / Nebraska / High Wind Warnings in 2025

High Wind Warning 5, NWS Hastings, NE

May 16, 20257 counties in Nebraska

NWS Hastings, NE issued this high wind warning at May 16, 2025, 2:56 AM CDT for 7 counties in Nebraska. It took effect at May 16, 2025, 10:00 AM CDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 2025, 2:56 AM CDT (07:56 UTC)
In effect from
May 16, 2025, 10:00 AM CDT
Expired
May 16, 2025, 8:00 PM CDT
In force
10 hr
Issued by
NWS Hastings, NE

Counties Greeley County, NE, Howard County, NE, Merrick County, NE, Nance County, NE, Polk County, NE, Sherman County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 5:09 PM CDTNON-TSTM WND GST 57Ord Airport, NEKODX Gust to 57mph at 5:09pm.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2479 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WWUS73 KGID 160756
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
256 AM CDT Fri May 16 2025

NEZ039>041-046>049-162100-
/O.NEW.KGID.HW.W.0005.250516T1500Z-250517T0100Z/
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-
Including the cities of Fullerton, Polk, Ord, Shelby, Scotia,
Litchfield, Osceola, Wolbach, Stromsburg, Sherman Reservoir,
Spalding, Genoa, St. Paul, Greeley, Loup City, and Central City
256 AM CDT Fri May 16 2025

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT 
THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Greeley, Howard, Merrick, Nance, Sherman, Valley, and Polk 
  Counties.

* WHEN...From 10 AM this morning to 8 PM CDT this evening.

* IMPACTS...Damaging winds may damage trees and power lines. 
  Localized power outages are possible. Travel will be hazardous, 
  especially in high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose objects prior to the onset of winds. Watch for falling 
tree branches. Use caution if you must drive.

&&

$$

Mangels
2 follow-up statements
954 
WWUS73 KGID 161951
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
251 PM CDT Fri May 16 2025

NEZ039>041-046>049-170100-
/O.CON.KGID.HW.W.0005.000000T0000Z-250517T0100Z/
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-
Including the cities of Osceola, Spalding, St. Paul, Shelby,
Genoa, Scotia, Ord, Sherman Reservoir, Wolbach, Greeley, Loup
City, Stromsburg, Polk, Litchfield, Central City, and Fullerton
251 PM CDT Fri May 16 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Greeley, Howard, Merrick, Nance, Sherman, Valley, and Polk 
  Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Damaging winds may damage trees and power lines. 
  Localized power outages are possible. Travel will be hazardous, 
  especially in high profile vehicles. Patchy blowing dust could 
  reduce visibility down to near one mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose objects prior to the onset of winds. Watch for falling 
tree branches. Use caution if you must drive.

&&

$$

ADP
841 
WWUS73 KGID 170058
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
758 PM CDT Fri May 16 2025

NEZ039>041-046>049-170200-
/O.EXP.KGID.HW.W.0005.000000T0000Z-250517T0100Z/
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-
Including the cities of Polk, Sherman Reservoir, Ord, Stromsburg,
Genoa, Spalding, Scotia, Litchfield, Wolbach, Loup City,
Fullerton, Osceola, St. Paul, Greeley, Shelby, and Central City
758 PM CDT Fri May 16 2025

...HIGH WIND WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING...

Strong winds which impacted much of south central Nebraska today 
have begun to subside, and severe wind gusts near 60 MPH are no 
longer expected. For this reason, the High Wind Warning will be 
allowed to expire at 8 PM CDT. While winds have begun to diminish, 
gusts of 40 to near 50 MPH will remain possible through the 
mid-evening hours.

$$

Rossi

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this high wind warning went out at May 16, 12:23 AM CDT, 2 hours 33 minutes earlier. Its key messages:

  • Friday will bring an even stronger round of west-northwest winds to the area. Gusts of at least 40-50 MPH are looking increasingly-likely in Nebraska, with near-severe gusts to around 55 MPH not out of the question especially within counties north of I-80. Most locations will stay dry, but similar to this afternoon, cannot rule out some isolated/scattered showers mainly near/north of I-80.
  • The overall nicest day looks to be Saturday. There is a break in the gusty winds (which look to pick back up Sunday), with highs in the 70s and dewpoints in the 30s-40s.
  • A more active upper level pattern moves onto the Plains for Sunday into the start of the new work week, and strong-severe storms look likely...with one main question being exactly where. Portions of the forecast area are outlooked by SPC for severe weather potential...Sunday across SSW locations, Monday across ESE locations. Still plenty of uncertainty and details to iron out in the coming days.
Area forecast discussion, May 16, 12:23 AM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1223 AM CDT Fri May 16 2025

.KEY MESSAGES...

- Friday will bring an even stronger round of west-northwest
  winds to the area. Gusts of at least 40-50 MPH are looking
  increasingly-likely in Nebraska, with near-severe gusts to
  around 55 MPH not out of the question especially within
  counties north of I-80. Most locations will stay dry, but
  similar to this afternoon, cannot rule out some
  isolated/scattered showers mainly near/north of I-80.

- The overall nicest day looks to be Saturday. There is a break
  in the gusty winds (which look to pick back up Sunday), with
  highs in the 70s and dewpoints in the 30s-40s.

- A more active upper level pattern moves onto the Plains for
  Sunday into the start of the new work week, and strong-severe
  storms look likely...with one main question being exactly
  where. Portions of the forecast area are outlooked by SPC for
  severe weather potential...Sunday across SSW locations, Monday
  across ESE locations. Still plenty of uncertainty and details
  to iron out in the coming days.

&&

.UPDATE...
Issued at 906 PM CDT Thu May 15 2025

-- Some latest thoughts/forecast changes involving these next
 24 hours, one a "bigger deal" than the other:

- SHOWER/SPRINKLE CHANCES:
Although of minimal consequence, have seen enough evidence of
the potential for some spotty sprinkles overnight into early Fri
AM in the latest model data to introduced/add "slight chance of
sprinkles" to the forecast for much of our area, but primarily
focused within counties near/south of I-80 down into KS where
the "strongest" signal for meager rainfall late tonight resides
as a moisture-starved upper wave arrives from the west-
southwest.

In addition, have brought modest chances for light
showers/sprinkles a little farther south into our forecast area
(CWA) for Friday afternoon compared to the previous forecast.
While the highest chances for MAYBE a few hundredths of an inch
of rain will surely focus within counties north of I-80, it
appears that at least spotty sprinkles could extend about as far
south as a Kearney-Hastings-Geneva line.

- FRIDAY KEEPS TRENDING WINDIER (perhaps flirting with Warning
  criteria mainly far north?):
Our latest forecast update for Friday daytime has nudged wind
speeds up a few more MPH (most of our area now features forecast
speeds a solid 5-10 MPH higher than what we were calling for
just 12 hours ago).

The overall-strongest west-northwest winds will focus in our
Nebraska counties, where several hours of gusts at least 40-45
MPH are likely in counties along/south of I-80. However, of
greater concern are counties north of I-80 where confidence is
increasing in frequent gusts at least 45-50 MPH, and POSSIBLY
even sporadic gusts around 55 MPH...putting us uncomfortably
close to severe/High Wind Warning criteria (58+ MPH). As long
speeds don't continue trending upward we'll probably "get away"
without a Warning, but did refresh our Hazardous Weather
Outlook (HWOGID) to hit the near-severe gust potential a bit
harder.

&&

.DISCUSSION...
Issued at 419 PM CDT Thu May 15 2025

Currently...

Easy to pick out the main feature of interest for the region
this afternoon...with upper air and satellite data showing an
area low pressure continuing to slide NNE through eastern SD.
The main impact from this system as far as precip/severe weather
goes remains well east of the forecast area...but with the
system in the vicinity, combined with daytime heating leading to
steeper lapse rates/increased mixing potential and at least a
few hundred j/kg of instability...have seen some
isolated/scattered showers and a few weak storms shifting east
across portions of the area mainly along/north of I-80. This
activity will continue through the rest of the
afternoon...eventually waning with the loss of daytime heating.
At the surface, low pressure is set up near the eastern SD/ND
border...and though the pressure gradient across the forecast
area isn't as tight as earlier today, thanks to that increased
mixing potential, speeds remain gusty area-wide. These west-
northwest winds were gusting widely in the 35-45 MPH range (a
few closer to 50 MPH), especially through roughly midday...most
gusts here at mid-afternoon are more in the 25-35 MPH range. As
far as temperatures go...if anything, spots across northern
portions where there are more clouds/spotty precip may fall a
bit short of expectations...otherwise most of the area looks to
reach the mid 70s- near 80.

Tonight through Friday....

For the short-term period...overall it's a dry period, with
models in good agreement showing that upper level low pressure
system lingering over the north central CONUS, keeping flow
over the area west-northwesterly. The lone exception to the dry
forecast is during the afternoon hours Friday...which looks to
be similar to what is currently going on, peak heating/steeper
lapse rates allowing for the development of isolated/sct
activity. Should affect a fairly small area, forecast has 20
percent chances over locations along/north of HWY 92.

Outside of those small chances...the main story for this period
lies with another round of strong winds for the daytime hours
Friday. Later this evening-tonight, models show a lobe of
shortwave energy rotating around the west and southern periphery
of the main upper level low pressure system...driving a
reinforcing cool front across the region. With the loss of
daytime heating/steeper lapse rates, the current gusty winds are
expected to diminish to closer to 10-15 MPH...ramping back up
from west-east closer to sunrise as that front passes through.
Similar to today, with the main sfc low lingering to our NNE,
expecting WNWrly winds through the day...with the main change in
this period being to increase wind speeds. Models showing the
increased mixing once again, this time with winds to tap into
aloft potentially being a touch stronger...especially in
northern areas. Increasing cloud cover sinking south could
hinder things...but gusts in those northern areas near 45-50 MPH
are certaintly not out of the question. Forecast highs for
Friday are in the mid 60s north to upper 70s south.

Any precip that does develop during the afternoon will wane in
the evening, with dry conditions through the rest of the
overnight hours. Cloud cover is expected to diminish...along
with winds...and overnight lows for most of the area look to
drop into the low-mid 40s.

This weekend on into the new work week...

If you're looking for another day with a good temp/wind
combination with no precipitation chances...Saturday looks to
be your day. That upper level low finally gets more of a push
east...allowing for broad ridging to slide onto the Plains,
keeping precipitation chances out of the area. Expecting mostly
sunny-partly cloudy skies...with lighter winds closer to the
10-15 MPH range. Winds start the day northerly, turning easterly
with time as a sfc ridge axis slides off to our east and low
pressure starts deepening over the High Plains. Forecast highs
are remain in the 70s...while dewpoints sit in the 30s-40s.

As we get into Sunday and the first half of the new work
week...thunderstorm chances return to the forecast...and while
not calling for a CWA-wide soaking of a few inches, these
chances Sunday-Tuesday currently look better than most we've
had lately. They aren't a slam dunk though...as always when
talking about a timeframe still 4+ days out...lot of details to
iron out in the models, so overall confidence in certainly not
high at this point.

Through the first half of the weekend, models showing upper
level troughing digging south across the western CONUS, and by
12Z Sunday, models are showing low pressure over the Pac NW,
with troughing/shortwave energy extending southward into the
Desert SW. Through the day on Sunday, current models show that
Pac NW low sinking SE, with that energy in the Desert SW
swinging northeast out onto the Central Plains. It's arrival
with drive the first potential bout of thunderstorms (some
strong-severe possible)...with a big question lying with exactly
the main sfc warm front/dryline set up. Sunday night on into
Monday, models showing the potential for a bit of rotating
'dumbbell' action...as that first disturbance deepens somewhere
over the central CONUS (is it more central or northern Plains?),
what was that closed low over the Pac NW/sinking south, looks
to fill as it swings around the southern side of that newly
developed low...and it will be another driver behind
thunderstorm activity, big question is exactly where. Eventually
becoming more phased together...models show the system sticking
around through the day on Tuesday, with higher PoPs finally
lowering Tuesday evening/night.

Especially for those Sunday and Monday chances...strong-severe
storms look likely, but whether or not/how much the forecast
area is impacted will be dependent not only on the
timing/location of these upper level disturbances...but where
the surface features/better moisture/instability end up setting
up. For Sunday...the SSWrn portions of the area are included in
the SPC Day 4 15 percent outlook area...Monday that outlooked
area shifts to roughly the ESErn half of the area.

Outside of preciptiation chances...forecast highs for Sun-Mon
are currently in the 70s-80s, dropping into the 60s-70s for
Tue-Wed as the main system finally moves out of the area. With
strengthening surface low pressure/frontal boundaries expected,
forecast wind speeds start picking up Sunday out of the SE ahead
of the system...with more uncertainty as we get into Monday.
Will be interesting to see how models trend with all of this in
the coming days.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1214 AM CDT Fri May 16 2025

For KGRI/KEAR Airports:

VFR conditions are expected through the period. Clouds will
increase into Friday morning, but ceilings should stay 7kft or
more. A few sprinkles are possible, but coverage/impacts are too
low to include in this TAF period.

LLWS is possible through sunrise, then surface winds increase
substantially on Friday. Northwest winds gusting over 40kts are
likely late morning through the afternoon on Friday. Winds then
gradually diminish Friday evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

UPDATE...Pfannkuch
DISCUSSION...ADP
AVIATION...Mangels
Hazardous weather outlook, May 15, 8:38 PM CDT, 6 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
838 PM CDT Thu May 15 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
170145-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
838 PM CDT Thu May 15 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

- Friday strong winds and fire weather concerns:
During the day Friday, strong northwest winds will impact our
entire forecast area, but especially in Nebraska, where sustained
speeds of at least 30 to 35 MPH and gusts of at least 40 to 50 MPH
will be common. Some counties, mainly north of Interstate 80,
could even experience near-severe gusts to around 55 MPH.

During the afternoon, these very strong winds will also promote
near-critical to localized critical fire weather conditions,
especially within counties along and south of the Nebraska-Kansas
border, where the lowest relative humidity of 20 to 25 percent
will reside.

- Thunderstorms and possible severe weather:
Between late Saturday night and Tuesday evening, intermittent
chances for thunderstorms return to our area. There remains
considerable uncertainty regarding the exact timing and most
favored locations for storms, along with the potential severity of
this activity. That being said, it currently appears that severe
storms could affect parts of our forecast area, particularly late
Sunday afternoon into Sunday night, and perhaps again Monday.
Continue to monitor the forecast for updates as these days draw
closer in time.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

Nearby

High Wind Warnings in Nebraska, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.